Kansas, 2022

Hail and Damaging Winds in Kansas, June 22, 2022

June 22, 2022 · NWS ICT · 7 events in 3 counties and zones

Some severe thunderstorms moved through south central Kansas during the late afternoon and evening. They produced 60 to 80 mph winds and hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Some severe thunderstorms moved through south central Kansas during the late afternoon and evening. They produced 60 to 80 mph winds and hail up to the size of golf balls. Damage to trees and roofs occurred with this activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 22, 2:15 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 22, 2:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
315 PM CDT Wed Jun 22 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 310 PM CDT Wed Jun 22 2022

Showers from this morning continue to linger across portions of
central KS this afternoon along the axis of highest precipitable
water (1.9" axis). However, the main focus of this afternoon will
fall across southern KS in the  of a stalled cold front currently
along the KS/OK border and outflow boundary in northeast Oklahoma
which arches back into south central KS. The cloud shield arching
from central KS back toward SW KS is likely developing another
differential heating induced baroclinic zone from Kingman County
west toward DDC.

ML CAPE in the 3500-4000 j/kg range and marginal shear of 20 to
30kts will support mainly multicell clusters this afternoon into
early evening. Marginally severe hail will be possible, but
damaging winds are the more dominant threat with DCAPE values in
excess of 1000J/kg. Wouldn't be surprised to see a landspout
today given very slow moving sfc boundaries and exceptional 0-3km
CAPE (180j/kg) and 0-3km lapse rates >8 C/km. Localized flooding
will also be a concerned for storms that develop this afternoon
and evening with very high PW values resulting in efficient
rainfall, and very slow storm motions.

Increasing moisture transport developing this evening and tonight
will bring additional chances for storms, some of which could be
strong. At this time thinking these elevated storms will be
focused mainly across central KS and extending southeastward along
the NE fringe of the CWA, as best moisture transport and
instability drift northeastward.

Strong to severe storms will be possible again tomorrow as a sfc low
develops over western KS in concert with an embedded shortwave
progged to move across the area. Central KS will have the best
chance of seeing severe storms where nearly 40-50kts of shear will
be present with appreciable instability. That said, some of the
more hi- res solutions resolve a tightening dryline extending
into south central KS, with <20 J/kg CIN in the afternoon, though
potentially with less shear to work with. Woudln't be surprised
to see an isolated storm or two further south. While large hail
and damaging winds would be the main threat tomorrow, backed sfc
winds will keep the tornado threat around. Will have to keep an
eye on this period.

Temperature wise, the hot temps will continue for a couple more
days with highs in the 90s tomorrow and upper 90s and low 100s
Friday before some relief begins to arrive this weekend.

.LONG TERM...(Sunday through Wednesday)
Issued at 310 PM CDT Wed Jun 22 2022

A welcomed cold front will push through the area Saturday into
Sunday bringing relief to the heat. A few showers and storms will
be possible Saturday and Sunday as the front rolls through. Highs
Sunday will feel much "cooler" with temps in the upper 70s to low
80s with lows getting into the low 60s and upper 50s for some.
However, the cooler temps don't look to stick around long with
highs in the upper 80s and low 90s returning by mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1229 PM CDT Wed Jun 22 2022

Main aviation concern will be storm chances this afternoon and
early evening.

Showers and a couple storms have remained over central KS the last
several hours as water vapor imagery shows a mid level moisture
plume remaining in place along with persistent mid level moisture
transport. However, most of this activity has been showers and not
storms. Additional storms are expected across southern KS
generally after 4 pm along a weakening cold front. The sites most
likely to be impacted will be KICT and KHUT. This activity should
start to diminish after around 03z. Main threat with these storms
will be downburst winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  93  77 100 /  30  20   0   0
Hutchinson      69  93  76 101 /  20  20   0   0
Newton          69  91  77  98 /  20  20  10   0
ElDorado        69  88  75  96 /  20  20  10   0
Winfield-KWLD   70  93  76  99 /  30  10   0   0
Russell         68  94  74 103 /  30  30  30   0
Great Bend      69  95  75 103 /  20  20  10   0
Salina          70  93  77 103 /  40  40  20   0
McPherson       70  91  76 101 /  30  30  10   0
Coffeyville     72  90  75  96 /  20  20  10   0
Chanute         71  88  74  95 /  20  20  10   0
Iola            70  87  74  94 /  20  20  10  10
Parsons-KPPF    72  89  75  96 /  20  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...RBL
Hazardous weather outlook, Jun 22, 2:35 PM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
335 PM CDT Wed Jun 22 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
335 PM CDT Wed Jun 22 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Evening and Tonight

Strong to marginally severe storms expected across south central
Kansas. Wind gusts up to 60 mph are the main concern, with dime to
quarter sized hail possible as well. Localized flooding will be
possible due to slow moving storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will continue across the region for Thursday
afternoon and evening. The highest threat will be across central
Kansas. Strong to severe storms will be possible with quarter to
half dollar size hail, wind gusts of 50 to 60 mph. A tornado cannot
be ruled out.

There are additional chances for storms Friday night in north
central Kansas and across the area Saturday through early Sunday.
A few strong storms with wind gusts to 50 mph, small hail and
locally heavy rainfall are possible through this period.

On Friday,afternoon heat indices may climb to 102 to 105. Heat
indices on Saturday are anticipated to be around 100 in portions of
south central and southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 22, 1:39 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
239 PM CDT Wed Jun 22 2022

KSZ092-222015-
Sumner KS-
239 PM CDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of northeastern Sumner
County through 315 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Conway Springs, moving northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belle Plaine, Conway Springs, Wellington Airport and Riverdale.

This includes Interstate 35 between Mile Markers 22 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3727 9762 3741 9763 3748 9732 3748 9731
      3732 9725
TIME...MOT...LOC 1939Z 239DEG 5KT 3738 9750

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

LAWSON
Special weather statement, Jun 22, 2:09 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
309 PM CDT Wed Jun 22 2022

KSZ083-092-222045-
Sumner KS-Sedgwick KS-
309 PM CDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of southwestern
Sedgwick and northwestern Sumner Counties through 345 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Viola, or near Conway Springs, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clearwater, Conway Springs and Viola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3736 9771 3752 9776 3756 9749 3743 9741
TIME...MOT...LOC 2009Z 247DEG 7KT 3746 9761

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

LAWSON
Special weather statement, Jun 22, 2:13 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
313 PM CDT Wed Jun 22 2022

KSZ082-222045-
Kingman KS-
313 PM CDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of northwestern Kingman
County through 345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cunningham, or 8 miles east of Cairo, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cunningham, Willowdale and Penalosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3770 9847 3773 9825 3773 9816 3748 9814
      3751 9847
TIME...MOT...LOC 2013Z 263DEG 10KT 3761 9840

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

LAWSON
Special weather statement, Jun 22, 2:28 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
328 PM CDT Wed Jun 22 2022

KSZ082-222100-
Kingman KS-
328 PM CDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of southeastern Kingman
County through 400 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Norwich, or 12 miles southeast of Kingman, moving
east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Norwich and Murdock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3741 9805 3758 9807 3760 9781 3741 9781
TIME...MOT...LOC 2028Z 268DEG 8KT 3750 9797

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LAWSON

The radar

The Wichita radar (KICT), 43 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
June 22, 3:00 PM CST to 3:01 PM CST
Where
Sumner County, Wellington
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.270, -97.400

A storm chaser estimated the winds to be 70 to 75 mph.

Hail, Sedgwick

When
June 22, 3:30 PM CST to 3:31 PM CST
Where
Sedgwick County, 0.69 mi S of Andale
Measured
1 in hail
Reported by
Public
Coordinates
37.790, -97.630

Quarter sized hail was accompanied by 70 to 80 mph winds.

Thunderstorm Wind, Sedgwick

When
June 22, 3:30 PM CST to 3:31 PM CST
Where
Sedgwick County, 0.69 mi S of Andale
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.790, -97.630

Damage was reported to some fences, and trees were blown down along with a light pole. An air conditioner was moved off of its cement pad.

Thunderstorm Wind, Sedgwick

When
June 22, 3:53 PM CST to 3:54 PM CST
Where
Sedgwick County, 0.69 mi N of Bentley
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.890, -97.520

City of Bentley Police Chief reported they had ping pong ball sized hail and an estimated 70 mph straight line winds. There was damage to four houses both the roofs and windows. One commercial structure had the roof lifted off and a wall leaning out to one side.

Hail, Sedgwick

When
June 22, 4:00 PM CST to 4:01 PM CST
Where
Sedgwick County, 0.69 mi N of Bentley
Measured
1.75 in hail
Reported by
Public
Coordinates
37.890, -97.520

Pictures sent via social media of golf ball sized hail.

Thunderstorm Wind, Harvey

When
June 22, 4:05 PM CST to 4:06 PM CST
Where
Harvey County, 0.88 mi NE of Sedgwick
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.930, -97.420

Damage was reported to the roofs of a barn and a house.

Hail, Harvey

When
June 22, 4:10 PM CST to 4:11 PM CST
Where
Harvey County, Halstead
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.000, -97.520

Ping pong ball sized hail and significant tree limbs were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041244, 1041241, 1041245, 1041243, 1041240, 1041242, 1041239.